Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 5, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 26, 2018, 5:26 PM EDT for Gladwin County, Ogemaw County, Roscommon County, Michigan. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2018, 5:26 PM EDT (21:26 UTC)
- Expired
- May 26, 2018, 6:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gladwin County, MI, Ogemaw County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 87 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:00 PM EDT | HAIL 1 | Skeels, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
241
WUUS53 KAPX 262126
SVRAPX
MIC051-129-143-262230-
/O.NEW.KAPX.SV.W.0005.180526T2126Z-180526T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
526 PM EDT SAT MAY 26 2018
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Northwestern Gladwin County in northern Michigan...
Southwestern Ogemaw County in northern Michigan...
Southeastern Roscommon County in northern Michigan...
* Until 630 PM EDT.
* At 526 PM EDT, a severe thunderstorm was located near Roscommon
Township, or 8 miles south of Prudenville, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gladwin, Prudenville, Hockaday, Nester Township, Skeels,
Bowmanville and Twin Lakes Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4403 8461 4416 8461 4416 8476 4436 8462
4424 8419 4396 8446
TIME...MOT...LOC 2126Z 291DEG 12KT 4418 8466
HAIL...1.00IN
WIND...60MPH
$$
JZ5 follow-up statements
435
WWUS53 KAPX 262143
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
543 PM EDT SAT MAY 26 2018
MIC051-129-143-262230-
/O.CON.KAPX.SV.W.0005.000000T0000Z-180526T2230Z/
Gladwin MI-Ogemaw MI-Roscommon MI-
543 PM EDT SAT MAY 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN GLADWIN...SOUTHWESTERN OGEMAW AND SOUTHEASTERN
ROSCOMMON COUNTIES...
At 543 PM EDT, a severe thunderstorm was located near Nester
Township, or 10 miles southeast of Prudenville, moving east at 15
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Gladwin, Skeels, Hockaday, Nester Township, Bowmanville and Twin
Lakes Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4403 8461 4416 8461 4416 8476 4434 8459
4423 8420 4396 8446
TIME...MOT...LOC 2143Z 291DEG 12KT 4416 8459
HAIL...2.00IN
WIND...60MPH
$$
JZ927
WWUS53 KAPX 262154
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
554 PM EDT SAT MAY 26 2018
MIC051-129-143-262230-
/O.CON.KAPX.SV.W.0005.000000T0000Z-180526T2230Z/
Gladwin MI-Ogemaw MI-Roscommon MI-
554 PM EDT SAT MAY 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN GLADWIN...SOUTHWESTERN OGEMAW AND SOUTHEASTERN
ROSCOMMON COUNTIES...
At 553 PM EDT, a severe thunderstorm was located over Skeels, or 9
miles north of Gladwin, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Gladwin, Skeels, Hockaday, Nester Township, Bowmanville and Twin
Lakes Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4403 8461 4416 8461 4416 8467 4429 8456
4420 8423 4396 8446
TIME...MOT...LOC 2153Z 312DEG 15KT 4412 8454
HAIL...1.50IN
WIND...60MPH
$$
JZ017
WWUS53 KAPX 262204
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
604 PM EDT SAT MAY 26 2018
MIC129-143-262213-
/O.CAN.KAPX.SV.W.0005.000000T0000Z-180526T2230Z/
Ogemaw MI-Roscommon MI-
604 PM EDT SAT MAY 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OGEMAW AND
SOUTHEASTERN ROSCOMMON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4403 8461 4416 8461 4416 8427 4396 8446
TIME...MOT...LOC 2203Z 291DEG 12KT 4411 8449
$$
MIC051-262230-
/O.CON.KAPX.SV.W.0005.000000T0000Z-180526T2230Z/
Gladwin MI-
604 PM EDT SAT MAY 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN GLADWIN COUNTY...
At 603 PM EDT, a severe thunderstorm was located near Hockaday, or 8
miles north of Gladwin, moving east at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Gladwin, Skeels, Hockaday and Bowmanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4403 8461 4416 8461 4416 8427 4396 8446
TIME...MOT...LOC 2203Z 291DEG 12KT 4411 8449
HAIL...1.00IN
WIND...<50MPH
$$
JZ119 WWUS53 KAPX 262214 SVSAPX Severe Weather Statement National Weather Service Gaylord MI 614 PM EDT SAT MAY 26 2018 MIC051-262230- /O.CON.KAPX.SV.W.0005.000000T0000Z-180526T2230Z/ Gladwin MI- 614 PM EDT SAT MAY 26 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR NORTHWESTERN GLADWIN COUNTY... At 613 PM EDT, a severe thunderstorm was located near Gladwin, moving southeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Gladwin, Bowmanville and Hockaday. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4401 8457 4416 8454 4416 8427 4396 8446 TIME...MOT...LOC 2213Z 316DEG 16KT 4402 8447 HAIL...1.00IN WIND...<50MPH $$ JZ
580
WWUS53 KAPX 262229
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
629 PM EDT SAT MAY 26 2018
MIC051-262239-
/O.EXP.KAPX.SV.W.0005.000000T0000Z-180526T2230Z/
Gladwin MI-
629 PM EDT SAT MAY 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GLADWIN COUNTY
WILL EXPIRE AT 630 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
LAT...LON 4401 8457 4416 8454 4416 8427 4396 8446
TIME...MOT...LOC 2229Z 291DEG 12KT 4400 8441
$$
JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:33 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 26, 3:33 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 333 PM EDT Sat May 26 2018 .NEAR TERM...(Through Tonight) Issued at 333 PM EDT Sat May 26 2018 ...Showers and thunderstorms into the evening... High Impact Weather Potential: Marginal risk for severe storms across NE lower Michigan through early evening. Pattern Synopsis/Forecast: Low amplitude short wave trough and subtle upper level confluent flow region continues to slowly cross the western Great Lakes. Surface low pressure remains over SW Ontario/northern Minnesota with a boundary/surface trough draped across upper Michigan. Earlier elevated convection has waned. Surface based convection is trying to go. Primary Forecast Concerns: Convective trends through tonight. SPC meso-analysis page reveals between 500-1500 J/KG MLCAPE out there as of 19Z with a bullseye across our SW counties which is a little surprising (thought it would be in the east). Overall lack of a larger scale trigger. However, with the the usual small scale stuff like lake breezes, inland convergence, terrain, etc. we have managed to pop a decent of showers/thunder across north- central and northeast lower MI in the last few hours. Showers and thunderstorms will continue to percolate/congeal over the next few hours with the best coverage ultimately across NE lower Michigan. Convection will diminish this evening. Better organized and stronger storms have also developed upstream across central upper Michigan ahead of a stronger short-wave impulse working into western Lake Superior. Those may continue to develop upscale over the next few hours, graze eastern upper MI and make a run at the W/SW part of the CWA this evening/early overnight. But once again, they will be fighting diminishing instability and will likely weaken upon reaching this CWA. Severe weather potential: Decent amounts of CAPE, but minimal shear to support storm organization and longer lived strong updrafts. Thus storms will continue to be "pulse" type convection and pose no widespread severe threat. But, lower wet bulb zero values (under 10K), decent CAPE and downdraft CAPE does support a marginal isolated hail and wind threat into the evening. && .SHORT TERM...(Sunday through Tuesday) Issued at 333 PM EDT Sat May 26 2018 ...Another day of afternoon rain chances... High Impact Weather Potential: Scattered thunderstorms Sunday, especially for counties east of I-75 as well as Gladwin and Roscommon counties Pattern Synopsis/Forecast: The second of a pair of weekend shortwave passages will be in full effect by Sunday morning, with the trough axis roughly over the longitudinal center of the state. PWAT values between 1 and 1.25 inches will remain in the area. This is right around the 90th percentile for this time of year, with average PWATS from sounding climatology at 0.63". Sunday's troughing will lift out of the region Monday as high pressure again builds into the region into mid-week. Primary Forecast Concerns: The potential for another round of afternoon showers and thunderstorms on Sunday remains the primary concern. If the current progression of the shortwave continues as expected, the better forcing will be on the east side of the state. T he areas with the greatest potential to see a few storms would be generally east of I-75, as well as Gladwin and Roscommon counties. Warm and humid conditions will persist, with model soundings over Alpena and Oscoda over 1000 J/kg of CAPE Sunday afternoon. Some of the 12Z model soundings are coming in with over 4000 J/kg, but with dewpoints of 73 I'm not buying that. As has been the case this weekend, lack of shear may be a limiting factor for organized, severe development. We saw this yesterday afternoon/evening with some storms developing, but nothing reaching severe limits. A few cells have popped up on the scope this morning, but have been more of the pulse variety as expected within the weak shear. There is some limited hi-res guidance progging a bit higher shear Sunday afternoon, but it is an outlier at this point. Given the likely more eastern position of the upper level trough, tomorrow looks like another day with some marginal popup storms, bringing some rumbles of thunder and some sub-severe hail as WBZ heights are below 10kft, but lack of shear will limit larger hail production as updraft/downdraft separation struggles to materialize. Another thing to keep an eye on will be the potential for some gusty winds as storms dissipate. DCAPE values in model soundings across NE lower are often in the 700-1200 J/kg range, certainly supportive of strong downdrafts. && .LONG TERM...(Tuesday night through Saturday) Issued at 333 PM EDT Sat May 26 2018 ...Uncertainty next week... High pressure building into the region Monday will continue into mid- week, with warm and humid conditions staying around. There are some small, quick moving disturbances moving through the flow that could touch of some showers here and there. Long range guidance is currently in pretty good agreement that the remnants of Alberto will be pulled north by deep troughing moving out of the western CONUS, even bringing it as far north as Saginaw Bay. Will have to see how this continues to evolve as the system develops and moves through the Gulf, and what affects the larger scale pattern has on it and it has on the larger pattern. Certainly expect changes to occur over the next few days. It does look like next weekend may see a return to closer to normal temperatures, though still slightly above. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 138 PM EDT Sat May 26 2018 VFR weather conditions will persist through Sunday. Showers and thunderstorms will develop across interior northern lower Michigan through the afternoon hours. APN is the only TAF site that could see a shower or storm. Additional thunderstorms will/are developing across Lake Michigan in the central UP and NE Wisconsin. Some of that activity will make a run across the lake later this evening and could impact TVC and MBL, if it holds together. && .MARINE... Issued at 333 PM EDT Sat May 26 2018 Winds will remain generally light through Monday, with a slight uptick Sunday afternoon. With high pressure building into the area, a brief period of 10-15 kt gusts is expected Sunday afternoon and into the early evening before once again returning to the 5-10kt range. The potential for scattered thunderstorms will diminish overnight tonight for Lake Michigan, but will continue into Sunday evening over Lake Huron. Storms that do develop could produce some locally stronger winds, lightning, and small hail. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...BA SHORT TERM...AM LONG TERM...AM AVIATION...BA MARINE...AM
Hazardous weather outlook, May 26, 3:58 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 358 PM EDT Sat May 26 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-272000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 358 PM EDT Sat May 26 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. A few thunderstorms will continue to impact parts of north central and northeast lower Michigan into the early evening hours. There is marginal risk for storms to become severe with wind gusts up to 60 mph and hail around one inch in diameter possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms Sunday afternoon, mainly across northeast Lower Michigan. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, May 26, 2:51 PM EDT, 2 hours 35 minutes before
Special Weather Statement National Weather Service Gaylord MI 251 PM EDT Sat May 26 2018 MIZ017-018-022>024-027>030-033>036-041-042-262100- Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska- Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin- Arenac- Including the cities of Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 251 PM EDT Sat May 26 2018 ...A few strong thunderstorms possible this afternoon... At 250 PM...National Weather Service Doppler radar indicated developing showers and thunderstorms over portions of north central and northeast lower Michigan. The strongest storms extended from west of Higgins Lake, to north of Atlanta, and were moving east at 30 mph. Small hail was occurring with the stronger storms. Additional thunderstorms will develop as the afternoon proceeds. A few severe thunderstorms may form, with hail as large as quarters. The best chance for severe storms will remain in north central and northeast lower Michigan. Brief gusty winds and very heavy rain fall will also occur. If thunder is heard, stop outdoor activities and go inside until the storm is over. JZ
Local storm report, May 26, 5:09 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
509 PM EDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 1 NW WATERS 44.91N 84.72W
05/26/2018 E1.00 INCH OTSEGO MI OFFICIAL NWS OBS
&&
ALMLocal storm report, May 26, 5:18 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
518 PM EDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL GAYLORD 45.03N 84.67W
05/26/2018 E0.50 INCH OTSEGO MI NWS EMPLOYEE
REPORTED BY OFF DUTY NWS EMPLOYEE.
&&
ALMThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:56 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Kalkaska, Missaukee, Ogemaw, Oscoda, Roscommon | 64 min |
| May 26, 4:08 PM EDT | Severe Thunderstorm Warning | APX | Missaukee | 52 min |
| May 26, 4:47 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 25 min |
| May 26, 5:05 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Otsego | 28 min |
| May 26, 5:42 PM EDT | Severe Thunderstorm Warning | APX | Montmorency, Otsego | 17 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.